Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 140, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 20, 2005, 4:46 PM EDT for Bedford County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2005, 4:46 PM EDT (20:46 UTC)
- Expired
- Oct 20, 2005, 5:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 202046
SVRRNK
VAC019-202145-
/O.NEW.KRNK.SV.W.0140.051020T2046Z-051020T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT THU OCT 20 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 545 PM EDT
* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES NORTHWEST OF STEWARTSVILLE...AND MOVING
SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...
CHAMBLISSBURG...
THAXTON...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3734 7977 3728 7983 3719 7969 3727 7953
3742 7967
$$
PEM2 follow-up statements
000
WWUS51 KRNK 202103
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT THU OCT 20 2005
VAC019-202145-
/O.CON.KRNK.SV.W.0140.000000T0000Z-051020T2145Z/
BEDFORD VA-
503 PM EDT THU OCT 20 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR BEDFORD COUNTY...
AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR STEWARTSVILLE...MOVING SOUTHEAST AT 15
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THAXTON
AND CHAMBLISSBURG.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3734 7977 3728 7983 3719 7969 3727 7953
3742 7967
$$
PEM000
WWUS51 KRNK 202146
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT THU OCT 20 2005
VAC019-202154-
/O.EXP.KRNK.SV.W.0140.000000T0000Z-051020T2145Z/
BEDFORD VA-
544 PM EDT THU OCT 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BEDFORD COUNTY WILL
BE ALLOWED TO EXPIRE AT 545 PM EDT...
AT 544 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
STORM WHICH PROMPTED THE WARNING HAD WEAKENED AND NO LONGER POSED A
SEVERE WEATHER THREAT. HOWEVER...LOCALLY HEAVY RAIN...GUSTY WINDS TO
AROUND 35 MPH...AND VERY SMALL HAIL IS STILL POSSIBLE SOUTH OF
BEDFORD CITY THROUGH AROUND 600 PM EDT.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3734 7977 3728 7983 3719 7969 3727 7953
3742 7967
$$
WERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 3:23 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Oct 20, 3:23 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT THU OCT 20 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... LOOKING AT TWO MAIN AREAS OF FOCUS FOR PRECIPITATION THROUGH SATURDAY MORNING. THE FIRST IS WITH ANY CONVERGENCE ALONG THE SURFACE FRONT AND THE EASTERLY UPSLOPE LOW LEVEL WINDS TO THE NORTH OF THE FRONT. THIS OF COURSE WILL BE HIGHLY DEPENDANT ON THE LOCATION OF THE BOUNDARY. THE MODELS STILL MOVE THE FRONT INTO THE SOUTHERN COUNTY WARNING AREA BY FRIDAY MORNING. THE SECOND MECHANISM FOR RAIN WILL BE THE CLOSED UPPER LOW COMING OUT OF THE KANSAS. THE LOW IS FORECAST TO WEAKEN INTO AN OPEN WAVE AS IT CROSSES THE OHIO VALLEY. AS THIS SHORT WAVE MOVES EAST...THE ASSOCIATED PRECIPITATION WILL MOVE FROM THE MID MISSISSIPPI VALLEY INTO THE MID ATLANTIC REGION. THE TIMING OF THE 12Z MODELS SHOWS THE BEST FORCING AND LIFT FROM THIS FEATURE ON FRIDAY AFTERNOON AND FRIDAY NIGHT. LOOKING AT OBSERVATIONS BEHIND THE BACKDOOR FRONT LAST NIGHT...TEMPERATURES AND DEW POINTS REMAIN RELATIVELY MUGGY IN THE VICINITY OF THE FRONT. WITH BOUNDARY SLOWLY MOVING THROUGH THE REGION TONIGHT...TEMPERATURES WILL BE SLOW TO FALL AND WILL REMAIN RELATIVELY MUGGY IN OUR AREA. THEREFORE...WILL KEEP OVERNIGHT TEMPERATURES ABOVE MOS BY A FEW DEGREES. WARM AIR ADVECTION OVER RUNNING COLD WEDGE WILL PRODUCE RAIN AND DRIZZLE INTO FRIDAY NIGHT. THIS PRECIPITATION WILL KEEP DIURNAL TEMPERATURE RANGES LOW WITH OVERNIGHT LOWS IN THE 50S AND DAYTIME HIGHS IN THE 60S. && .MID TERM (SATURDAY AND SATURDAY NIGHT)... SATURDAY AND SATURDAY NIGHT.... A STRONGER COLD FRONT WILL GENERATE A SURFACE WAVE IN THE OHIO VALLEY SATURDAY MORNING. THIS WAVE WILL INDUCE PRESSURE FALLS TO THE NORTH AND HELP BREAK WEDGE BY SATURDAY AFTERNOON. A STRONGER COLD FRONT FROM THE WEST SWEEPS THROUGH THE AREA BY SATURDAY EVENING AND OFF THE EAST COAST BY SUNRISE SUNDAY MORNING. MODELS IN BETTER AGREEMENT TODAY WITH UPPER LEVEL SUPPORT AND FRONTAL TIMING. TIMING OF THE FRONTAL PASSAGE A LITTLE QUICKER BUT MODELS SHOWING SW FLOW ALOFT SATURDAY NIGHT. THEREFORE WILL HANG ONTO POPS THROUGH MIDNIGHT THEN DECREASE AFTER THAT...ESPECIALLY IN THE EAST. && .LONG TERM (SUNDAY THROUGH THURSDAY)... MODELS SHOWING SOME CONSISTENCY IN THE LONG TERM. UPPER LOW SPINS IN THE GREAT LAKES-OHIO VALLEY-NEW ENGLAND REGIONS THROUGH MID WEEK. DURING THIS TIME...SEVERAL SHORT WAVES WILL CROSS OVER THE AREA. THESE WAVES AND CONTINUING NW FLOW ALONG WITH ABUNDANT LOW LEVEL MOISTURE WILL BRING SHOWERS...MAINLY TO THE MOUNTAIN AND PARTICULAR WESTERN SLOPES DURING THIS TIME. EACH WAVE WILL BRING IN RE-ENFORCING COLD AIR KEEPING TEMPERATURES BELOW NORMAL. EVEN THOUGH 1000-850 MB THICKNESSES STAY AT OR ABOVE 1300M...850 MB TEMPERATURES FALL INTO THE NEGATIVES. IF VERIFIED...THESE COLD TEMPERATURES WILL CHANGE RAIN SHOWERS OVER TO SNOW SHOWERS FOR ELEVATIONS AT OR ABOVE 4000 FT. ALSO DURING THIS TIME...NW FLOW WORKING THROUGH THE MOUNTAINS WILL BRING BREEZY AND GUSTY CONDITIONS TO THE AREA. && .AVIATION... FRONT WILL PROGRESS SOUTH OVERNIGHT FORMING A WEDGE THAT WILL HOLD UNTIL SATURDAY MORNING. MVFR TO IFR CEILINGS AND VISIBILITIES WILL DEVELOP OVERNIGHT ALONG WITH LIGHT RAIN AND DRIZZLE...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE WHERE THERE WILL BE AN EASTERLY UPSLOPE COMPONENT TO THE LOW LEVEL WINDS NORTH OF THE BOUNDARY. LITTLE IMPROVEMENT IS EXPECTED ON FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS/RCS/AMS
Hazardous weather outlook, Oct 20, 5:05 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 505 AM EDT THU OCT 20 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-210915- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 505 AM EDT THU OCT 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EVENING...AS A COLD FRONT DROP SOUTH ACROSS THE REGION. THE BEST CHANCE WILL BE ACROSS SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 4:29 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 31 min |
| Oct 20, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.